Hail, Woods
- When
- August 2, 11:00 PM CST to 11:02 PM CST
- Where
- Woods County, 2 mi S of Dacoma
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.631, -98.560
The hail covered the ground.
Storms developed over western Kansas and southeast Colorado late in the day, and moved southeast toward Oklahoma after sunset. The thunderstorms were able to maintain themselves, as a weak shortwave moved southeast and a low-level jet developed over western Oklahoma.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Storms developed over western Kansas and southeast Colorado late in the day, and moved southeast toward Oklahoma after sunset. The thunderstorms were able to maintain themselves, as a weak shortwave moved southeast and a low-level jet developed over western Oklahoma. Additional thunderstorms developed farther east into parts of northern Oklahoma. The entire complex moved southeast through the early morning hours, with mainly heavy rainfall, small hail, and gusty winds mainly reported along its path. Reports were mainly below severe limits, although some thunderstorms briefly became severe, with hail up to quarter size and winds near 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 2, 9:50 PM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1050 PM CDT SUN AUG 2 2009 .AVIATION... VFR CONDITIONS STILL TO PREVAIL ACROSS TERMINALS. STORMS NORTH AND WEST OF KGAG/KWWR/KCSM/KHBR LASTING LONGER THAN PREVIOUSLY EXPECTED. ALTHOUGH LARGER SCALE FORCING WEAK...THEY ARE MOVING INTO ELEVATED INSTABILITY AND MODEST LOW-LEVEL JET ACROSS FAR WESTERN OKLAHOMA. WILL GO AHEAD AND MENTION IN FAR NORTHWEST OKLAHOMA TAFS WITH BRIEF MVFR CEILINGS/VSBY RESTRICTIONS POSSIBLE FOR THE FIRST FEW HOURS OF FORECAST. SOUTHWEST LOW-LEVEL FLOW WILL INCREASE FAIRLY SIGNIFICANTLY TOWARD AND AFTER 12Z TOMORROW. ADDITIONAL STORMS NEAR KANSAS/OKLAHOMA BORDER LATE TOMORROW WILL NOT BE INCLUDED IN THIS ISSUANCE DUE TO MODEL INCONSISTENCY AND LACK OF CONFIDENCE. && .DISCUSSION... ISOLATED SHOWERS OR A THUNDERSTORM MAY OCCUR IN NORTHWEST OKLAHOMA THIS EVENING OR LATER WHEN A SURFACE THROUGH MOVES THROUGH THE CENTRAL PLAINS AND PREVAILING FLOW WOULD ALLOW ANY SHOWERS FROM SOUTHEAST COLORADO OR SOUTHWEST KANSAS TO MOVE INTO OKLAHOMA. THIS IS AN OUTSIDE CHANCE. OTHERWISE, A BIG WARM-UP BEGINS TOMORROW AND CONTINUES THROUGH TUESDAY WHEN SOUTHWEST WINDS DEVELOP ACROSS THE SOUTHERN PLAINS BRINGING DOWNSLOPE CONDITIONS TO OKLAHOMA. A WEAK UPPER TROUGH MID-WEEK WILL BRING A FRONT INTO KANSAS, BUT THE AVN HAS WEAKENED THIS FRONT IN THE RECENT RUN. THIS APPEARS TO BE THE BEST, BUT SLIM CHANCE FOR RAIN THROUGH NEXT WEEKEND. THERE MAY BE A SLIGHT BREAK IN THE HEAT IN THE WEEKEND IF THE UPPER HIGH BUILDS OVER THE SOUTHEAST STATES INSTEAD OF THE WESTERN PLAINS. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 71 98 74 99 / 0 0 0 0 HOBART OK 72 101 73 101 / 0 0 0 0 WICHITA FALLS TX 74 101 74 101 / 0 0 0 0 GAGE OK 71 101 72 101 / 10 0 0 10 PONCA CITY OK 69 98 75 99 / 10 0 10 10 DURANT OK 73 95 74 97 / 0 0 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 23/09
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1158 PM CDT SUN AUG 2 2009
OKZ004>048-050>052-TXZ083>090-031000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1158 PM CDT SUN AUG 2 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE IN NORTHWESTERN
OKLAHOMA OVERNIGHT.
DISCUSSION...
THUNDERSTORMS DEVELOPED OVER PARTS OF THE OKLAHOMA AND TEXAS
PANHANDLES DURING THE LATE AFTERNOON AND EARLY EVENING. ALTHOUGH
THESE STORMS HAVE WEAKENED SOME...ADDITIONAL THUNDERSTORM
DEVELOPMENT MAY OCCUR OVER PARTS OF NORTHWESTERN OKLAHOMA WHERE
BETTER ELEVATED INSTABILITY COINCIDES WITH A MODERATE LOW LEVEL JET.
DEEP LAYER SHEAR AND INSTABILITY WILL BE FAVORABLE FOR A FEW SEVERE
STORMS WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY AUG 3.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FROM WEDNESDAY INTO
THURSDAY AS A WEAK COLD FRONT MAY REACH NORTHERN OKLAHOMA.
OTHERWISE... AN UPPER LEVEL RIDGE BUILDING EASTWARD WILL LIMIT
THUNDERSTORM CHANCES THROUGH THE NEXT WEEK.
OTHER HAZARDOUS WEATHER...
INTENSE SUMMER HEAT WILL RETURN TO MUCH OF THE AREA BY THE MIDDLE OF
THE WEEK. THOSE WHO ARE PARTICULARLY SENSITIVE TO THE COMBINATION OF
VERY WARM TEMPERATURES AND HIGH HUMIDITY WILL BE AFFECTED ACROSS
MOST OF THE AREA BY MID TO LATE WEEK.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
MONDAY.
CMS/IISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
946 PM CDT SUN AUG 2 2009
OKZ005-030300-
WOODS OK-
946 PM CDT SUN AUG 2 2009
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS COUNTY.
A STRONG THUNDERSTORM WAS LOCATED 14 MILES NORTHWEST OF ALVA AT 946
PM CDT...MOVING SOUTHEAST AT 25 MPH.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. THE PRIMARY CONCERN WITH ANY SEVERE WEATHER WILL BE LARGE
HAIL.
LAT...LON 3688 9857 3672 9872 3692 9902 3700 9894
3700 9878SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 957 PM CDT SUN AUG 2 2009 OKZ005-006-030315- WOODS OK-ALFALFA OK- 957 PM CDT SUN AUG 2 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND WOODS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF ALVA AT 957 PM CDT...MOVING EAST AT 25 MPH. SMALL HAIL AND WINDS AROUND 45 MPH ARE POSSIBLE. LAT...LON 3691 9842 3671 9852 3684 9884 3698 9875
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1011 PM CDT SUN AUG 2 2009
OKZ005-006-030330-
WOODS OK-ALFALFA OK-
1011 PM CDT SUN AUG 2 2009
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND WOODS COUNTIES.
A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF CAPRON AT 1011 PM
CDT...MOVING SOUTHEAST AT 15 MPH.
SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
LAT...LON 3693 9842 3671 9856 3687 9877 3700 9871
3700 9870SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1104 PM CDT SUN AUG 2 2009 OKZ005-006-030430- WOODS OK-ALFALFA OK- 1104 PM CDT SUN AUG 2 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND WOODS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER ALVA AT 1103 PM CDT...MOVING SOUTH AT 15 MPH. OTHER STORMS WERE LOCATED NEAR ALINE AND LAMBERT. SMALL HAIL AND WINDS AROUND 40 MPH ARE POSSIBLE. LAT...LON 3647 9832 3648 9869 3684 9879 3687 9840
The Vance AFB radar (KVNX), 40 km away, was scanning. The volume nearest the first event began at 04:58 UTC.
3 hail, 2 thunderstorm wind, 1 high wind. Local standard time, as filed.
The hail covered the ground.
A 10-inch diameter tree limb was blown down. Gutters were also blown off a house. Monetary damages were estimated.
The wind gust was the result of a heat-burst on the back side of the thunderstorm complex.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177315, 177316, 177317, 177318, 177320, 177319.